California, 2005

Flash Flood in California, January 9, 2005

January 9, 2005 · NWS SGX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 9, 2:30 PM PST, 45 minutes earlier.

Area forecast discussion, Jan 9, 2:30 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SUN JAN 9 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS...THROUGH
TUESDAY. A COLD FRONT WILL BRING LOWERING SNOW LEVELS TUESDAY
MORNING ALONG WITH STRONG GUSTY WINDS IN THE MOUNTAINS AND HIGH
DESERTS. FAIR AND WARMER WEATHER DURING THE SECOND HALF OF THE WEEK
AS HIGH PRESSURE DEVELOPS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...SHOWERS CONTINUED TO MOVE ACROSS TODAY...HEAVY AT
TIMES...ESPECIALLY IN THE NW PART OF THE AREA. THE 12Z NKX SOUNDING
WAS MET AND MODERATELY UNSTABLE. WEAK ONSHORE GRADIENTS.

MOIST SOUTHWEST FLOW CONTINUES INTO SW CA. WEAK SHORTWAVES WILL
CONTINUE TO PROVIDE SOME ENHANCEMENT TO THE PRECIPITATION AT TIMES
THROUGH TONIGHT WITH THE HEAVIEST AND MOST WIDESPREAD AMOUNTS
REMAINING IN THE NORTHWEST HALF OF THE FORECAST AREA.
HOWEVER...GIVEN THE RECENT HEAVY RAINFALL AND SATURATED
CONDITIONS...MODERATE RAINFALL COULD BE SUFFICIENT TO BRING
ADDITIONAL FLOODING. THE UPPER LOW CENTERED TO THE N WILL FINALLY
KICK INLAND TUESDAY. THIS WILL BRING MORE WIDESPREAD HEAVY PRECIP
AND LOWER SNOW LEVELS. COULD GET ADDITIONAL RAINFALL TOTALS 1 TO 3
INCHES WEST OF THE MOUNTAINS AND NEAR 6 INCHES ON THE W FACING
MOUNTAIN SLOPES...WITH GENERALLY LARGER AMOUNTS N AND LESS TO THE S.
THERE WILL ALSO BE STRONGER GUSTY WINDS IN THE HIGHER MOUNTAINS AND
UPPER DESERTS. CURRENT WARNINGS... WATCHES...ADVISORIES AND
STATEMENTS LOOK OK. DRIER N FLOW WILL DEVELOP WED. BUILDING HI ALOFT
AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH A WARMER DAY
THU.

.LONG TERM...HI ALOFT NEAR THE W COAST AND WEAK OFFSHORE FLOW
CONTINUES. A WEAK UPPER LOW UNDERCUTS THE HI TOWARD EARLY NEXT WEEK
WHICH SHOULD BRING MORE HI CLOUDS AND A LITTLE COOLER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WINTER WEATHER ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS 9 AM
TUESDAY UNTIL 6 PM TUESDAY...SEE LAXWSWSGX.

WIND ADVISORY IN THE APPLE AND LUCERNE VALLEYS AND IN THE HIGHER
MOUNTAIN BELOW THE SNOW LEVEL UNTIL 6 PM TUESDAY...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN DIEGO INTO TONIGHT AND SAN LUIS REY RIVERS
INTO TUESDAY...SEE LAXFLWSGX.

FLASH FLOOD WATCH THROUGH TUESDAY FOR ALL AREAS...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 9, 10:00 AM PST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PST SUN JAN 9 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-101400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1000 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE TODAY AND TONIGHT. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TONIGHT.

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER...SEE LAXFLWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

FROM SUNDAY THROUGH TUESDAY....

WINTER STORM WARNING THROUGH 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

FROM WEDNESDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

MACKECHNIE

The radar

The Santa Ana Mts radar (KSOX), 84 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Bernardino

When
January 9, 3:15 PM PST to 3:20 PM PST
Where
San Bernardino County, 1 mi E of Big Bear Lake
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
34.250, -116.883

Heavy runoff washed large rocks and trees down onto the highway just east of Big Bear Lake Dam.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438119.